I experience this return of symptoms and I think that others have experienced it also. As I recall, I read someone else's posting of this effect when I was having the same problem as you which made me feel better and taught me to wait a day or two when I started feeling bad - but don't wait too long - I made that mistake once...and only once as I ended up more sick than I had been in almost a month.
I FINALLY am totally off prednisone without having to go on any stronger drugs!!
I had been on it starting the end of Nov 08 and just got off it last week. My hubby figured out that within 3-5 days of dropping my pred dose I would have one really bad day, cramps, gas, d, headache, exhaustion, etc. He's so smart.
Once I made it through that bad day or day and 1/2, I was good to go.
I did have to go on Xifaxin to make the drop from 20mg-15mg and I'm pretty sure I was still on it for the drop to 10mg but I made the drops from 7.5 to 0 with no Xifaxin. I also discovered (as have many others) that exhausting myself would make me sick again. I had to go from 2.5 back up to 5 because I exhausted myself and started bleeding again so I now stay very aware of my current state of exhaustion (I love my weekend naps!!!).
Don't wait to call the doctor. That's what they're there for. Even if it's just to tell them you're not feeling well, give them your symptoms, and see if they recommend that you up your dosages, add a new drug, or just hang out and wait to see what happens. You may also want to make sure that you're eating foods that won't irritate your colon which will help it to heal as you reduce your steroid dose.
Diagnosed w/ severe pancolitis 11/20/2007
Asacol - 6 (400mg) 2x/day, Tums EX - 2 - 3x/day,
Xifaxin 2 (200mg) 2x/day, Prednisone 5mg (started at 40mg Nov 07), multi-vitamin, calcium and vit d supplement, potassium supplement, Junel FE (BCP)